UCare generously supports MinnPost’s Second Opinion coverage; learn why.

Study links statins to excessive fatigue

Widely prescribed statins like Lipitor may reduce overall energy levels in patients.

There have been many reports of statins — drugs used to lower cholesterol — causing excessive fatigue. No randomized controlled study (the gold standard of clinical trials) had examined, however, whether the link between statins and fatigue was real.

Until now. On Monday, the results of a randomized trial that studied the effect of moderate doses of statins on energy levels and exertion fatigue were published online in the Archives of Internal Medicine.

The study found that people who take statins are more likely than those not using the drugs to experience an increase in fatigue after mild physical exertion and/or an overall decrease in energy.

“These findings are important, given the central relevance of energy and functional status to well-being,” the authors of the study conclude. Doctors and patients should consider fatigue when weighing the risks and benefits of statins, the authors add, particularly when the drugs are being prescribed for primary prevention — in other words, to people who have high cholesterol but no history of heart disease.

Some background: About 25 percent of Americans aged 45 and older are currently taking statins. Among people who have previously had a heart attack or stroke, statins can be a lifesaver, reducing the risk of dying within the next five years by as much as a third, according to research.

But many other people — those who have risk factors like high cholesterol but no personal history or symptoms of heart disease — are also prescribed statins. This use is highly controversial, as many studies have shown that statins do very little, if anything, to prevent heart attack or stroke when used in otherwise healthy people.

Previously identified health risks associated with statins include muscle pain or weakness (in about 5 percent of people who take the drugs) and diabetes. Research suggests that for every 167 people who take statins for five years, one person will develop diabetes.

Earlier this year, the Food and Drug Administration added another potential side effect to its safety alert regarding statins: cognitive problems, such as memory loss, forgetfulness and confusion.

Study details

The current fatigue-related study, which was conducted by a team of researchers at the University of California, San Diego, recruited 1,016 people (692 men, 324 women) aged 20 and older. All had elevated low-density lipoproteins (LDLs), the so-called “bad” cholesterol, but were otherwise in generally good health. None had heart disease or diabetes.

The participants were randomized to receive either a placebo or one of two statins at moderate-level doses: pravastin (Pravochol) at 40 milligrams or simvastain (Zocor) at 20 milligrams. According to a UCSD press release, the researchers said the doses of these two statins would be similar to that expected with atorvastin (Lipitor) at 10 milligrams or rosuvastatin (Crestor) at 2.5 to 5 milligrams.

The study was double-blinded, which means both the participants and the people conducting the study did not know who was getting the placebo or the drugs.

The study ran for six months. Participants rated their “energy” and “fatigue with exertion” at the start of the study and again at its end, using a five-point scale that ranged from “much worse” to “much better.”

Worsening energy

The study found that participants on statins were significantly more likely than those on placebo to report at the study’s end that their energy levels had worsened and that they were experiencing greater fatigue after physical exertion. The effects were stronger in women and among people given simvastatin (which also was found in this study to lead to a greater decrease in cholesterol levels).

Of the women in the simvastatin arm of the study, for example, 4 of 10 cited worsening in either energy or exertion fatigue. Two in 10 said either both symptoms were “worse” or one was “much worse,” while 1 in 10 said both were “much worse.”

Although the study didn’t ask participants whether the decrease in energy caused them to be less physically active, that is, of course, a possibility — and a concern. Regular exercise has been linked to a long list of health benefits, including a reduction in cholesterol and a decreased risk of heart attack and stroke.

As the authors of the study point out, their findings are based on relatively small numbers and, thus, should be considered provisional. Additional studies are needed. Those studies must be long-term, they add, because the side effects of statins — like their benefits — may take some time to develop. Such studies are particularly important, they point out, if the use of statins for primary prevention is to be expanded to include a broader (and younger) group of people, as some doctors are (controversally) advocating.

“Meanwhile,” the authors advise, “physicians should be alert to patients’ reports of exertional fatigue or diminished energy during statin use.”

No comments yet

Leave a Reply